Minnesota, 2018

Flooding in Minnesota, September 20 to 26, 2018

September 20 to 26, 2018 · NWS FSD · 7 events in 3 counties and zones

A nearly stationary west to east frontal boundary was located across Nebraska and Iowa for several days. With an extremely moist atmosphere featuring near record precipitable water in place, several weak disturbances resulted in prolific rainfall from 3 to as much as 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A nearly stationary west to east frontal boundary was located across Nebraska and Iowa for several days. With an extremely moist atmosphere featuring near record precipitable water in place, several weak disturbances resulted in prolific rainfall from 3 to as much as 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 20, 5:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 20, 5:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
652 AM CDT Thu Sep 20 2018

.SHORT TERM...(Today and Tonight)
Issued at 359 AM CDT Thu Sep 20 2018

Current surface analysis shows low pressure over southwest NE, with
an attendant warm front extending northeastward to just south of
Sioux City. Aloft, a strong short wave is moving eastward across the
forecast area at this time over an upper ridge of high pressure
centered over the Gulf Coast states. We have very strong low level
frontogenesis maximized in the 925-850mb layer extending in a band
from south central SD, northeastward into the southern sections of
southwest MN. The rainfall continues to develop along and north of
this frontogenetic area along the shear axis/warm front at 925-
850mb. A constant low level jet feed is noted into the
frontogenesis, therefore the strongest rainfall rates continue to
move across extreme southeast SD and far northwest IA where the low
level jet is not impeded due to a lack of convection to the south.
The low level jet is currently pretty strong at 40 knots helping to
keep thetae advection persisting through the early morning hours. In
addition, our forecast area is squarely placed in a strong right
entrance region of a 135 knot jet streak to the northeast over
northeast MN and Lake Superior. All of these features slowly wane
between 12Z and 18Z as the short wave departs through southwest MN.
Therefore high pops are warranted through the early morning hours
where the rain is occurring now. That said, the hourly rainfall
rates will continue to drop off as they have been the past few
hours.

We will monitor trends, but we may be able to kill off the flash
flood watch for areas north of I 90 by daybreak if rainfall rates
continue to decrease, or we do not hear any reports of flash
flooding. However will have to leave the southern portion of the
watch going where the low level jet is not impeded, generally along
and south of I 90. But again none of this is written in stone yet.

The aforementioned surface low will lift northeastward in a path
close to Lake Andes SD to De Smet SD. This scenario will pivot the
warm front northward in our eastern zones, and the south to
southwest winds will become quite windy in northwest IA and the
southern parts of southwest MN. As the warm front pivots northward,
along with weakening frontogenesis, the rainfall in the northern
parts of northwest IA will gradually decrease as this morning
progresses, similar to what is happening right now in our far
southern zones. This will allow northwest IA and extreme northeast
NE to warm up into the 80s, compared with lower 60s from Huron to
Chamberlain SD.

For severe weather, conditions do look rather unsettled in the mid
to late afternoon in our extreme eastern zones, roughly from Windom
MN to the eastern portions of Woodbury County. Pre convective
sounding at a point between Spencer and Storm Lake IA at 21Z off the
NAM12 shows a rather unidirectional profile out of the southwest
suggesting a multicellular regime. But low level frontogenesis
rebuilds along the cold front as it marches eastward with yet
another short wave moving eastward this afternoon across our
northern zones. Effective cape in that area is near 2000 J/kg with 0-
3km cape forecast to be between 100-150 J/kg. This fact, coupled
with 50-60 knots at 6km producing strong speed shear, will mention
the risk of a tornado in our extreme east in the forthcoming EHWO.
With 0-3km cape that high and LCL's around 3000 feet, a tornado
could be of a landspout variety, and the surface to 3km lapse rate is
over 8 degrees. Whatever happens, it will exit quickly, with not much
activity remaining after 00Z when the cold front plows through.
Lastly, boosted winds both ahead of the front and behind the front
across the forecast area well above superblend values.

.LONG TERM...(Friday through Wednesday)
Issued at 359 AM CDT Thu Sep 20 2018

Freely admit due to the current weather, did not have a lot of time
to peruse over the extended portion of the forecast. It will be
breezy Friday morning, then the weekend will see a quasi-zonal flow
regime with nice weather. Another well advertised upper trough moves
into the plains early next week with a cold front passage Monday
afternoon and evening. There will be some chances for a few showers
and storms but the exact timing is a bit uncertain as the GFS is a
fair amount quicker then the ECMWF. After this upper trough moves
through, the flow aloft becomes decidedly northwest with the usual
timing discrepancies between the various models of short waves
moving down the northwest flow aloft. There is consensus however of
another strong cold frontal passage next Wednesday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 651 AM CDT Thu Sep 20 2018

Moderate rain and low ceilings will continue to be an issue this
morning, as a large weather system moves through the region.
Although there could be some improvement around noon, a round of
thunderstorms is expected to move through this afternoon. These
will like have hail and strong gusty winds to around 40 kt,
especially for area south of I-90 and east of I-29. Winds will
switch to northwesterly behind the cold front, with breezy
northwest winds continuing overnight,

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 1 PM CDT this afternoon for SDZ040-
     054>056-059>071.

MN...Flash Flood Watch until 1 PM CDT this afternoon for MNZ071-072-
     080-081-089-090-097-098.

IA...Flash Flood Watch until 1 PM CDT this afternoon for IAZ001>003-
     012>014-020>022.

NE...None.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...VandenBoogart
Hazardous weather outlook, Sep 20, 4:14 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Thu Sep 20 2018

IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-211015-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

As a cold front moves through, severe weather is a threat in the
mid to late afternoon hours. The primary threats are hail up to
the size of ping pong balls, 70 mph winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 3 pm and 6 pm.

IAZ001-MNZ071-072-080-097-098-NEZ013-014-SDZ040-056-062-067-070-
071-211015-
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Lincoln SD-Clay SD-Union-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall with embedded thunderstorms will occur today. In the
early to mid afternoon hours, an isolated storm may be marginally
severe, but most activity will be below severe limits. What is
more of a danger is locally heavy rainfall, especially this
morning. Be aware that some county and township roads have flooded
especially south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but flooding or rainfall
reports are welcome.

SDZ038-039-050-052>055-057>061-063>066-068-069-211015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall with embedded thunderstorms will occur today. Severe
weather is not expected, but locally heavy rainfall can occur with
an additional one to one and a half inches of rain possible in
some locations through the day. Be aware that flash flooding may
occur over county and township roads this morning, especially
south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however rainfall or flooding
reports are welcome.

In the hours before

Local storm report, Sep 20, 6:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SIOUX CENTER            43.08N 96.18W
09/20/2018  M2.75 INCH       SIOUX              IA   BROADCAST MEDIA

            2.75 INCHES OF RAIN IN SIOUX CENTER SINCE
            MIDNIGHT.

&&
Local storm report, Sep 20, 6:17 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      ORANGE CITY             43.01N 96.06W
09/20/2018                   SIOUX              IA   CO-OP OBSERVER

            SIGNIFICANT URBAN FLOODING IN ORANGE CITY.

&&
Local storm report, Sep 20, 6:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLASH FLOOD      LESTERVILLE             43.04N 97.59W
09/20/2018                   YANKTON            SD   BROADCAST MEDIA

            COUNTY OFFICIALS ARE CLOSING ROADS IN
            NORTHERN PARTS OF YANKTON COUNTRY, WORRIED
            ABOUT ROADS WASHING OUT.

&&
Local storm report, Sep 20, 6:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      2 N ALCESTER            43.06N 96.63W
09/20/2018                   UNION              SD   PUBLIC

            FIELDS FLOODED FROM HEAVY RAIN. REPORT VIA
            SOCIAL MEDIA.

&&

PS
Local storm report, Sep 20, 6:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     HEAVY RAIN       1 SSE MARATHON          42.84N 94.97W
09/20/2018  M4.20 INCH       BUENA VISTA        IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

PS
Local storm report, Sep 20, 6:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     HEAVY RAIN       4 NNW MONETA            43.18N 95.41W
09/20/2018  M4.80 INCH       O'BRIEN            IA   PUBLIC

            RAINFALL OVERNIGHT ONLY. HAD AN ADDITIONAL
            1.55 OF RAIN DURING THE DAY ON WEDNESDAY.

&&

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Pipestone

When
September 20, 7:00 AM CST to September 26, 4:00 AM CST
Where
Pipestone County, 1.7 mi SW of Ihlen to 2.1 mi SW of Ihlen
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.900, -96.390

Heavy rainfall on September 18-20 brought a widespread 3 to 5 inches of rainfall with 4.66 inches at Pipestone. Moderate flooding occurred with crop and pasture land inundated, as well as the low water crossing on 250th Street near the South Dakota border, as Split Rock Creek below Jasper (gage site JSPM5) crested 4.6 feet above flood stage at 0200LST on September 21, with a lesser secondary crest at 2200LST on September 21. The river dropped below flood stage on September 26.

Flood, Rock

When
September 20, 7:00 AM CST to September 26, 4:00 AM CST
Where
Rock County, 2.24 mi W of Jasper to 1.3 mi W of Jasper
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.849, -96.445

Heavy rainfall on September 18-20 brought a widespread 3 to 5 inches of rainfall with 4.66 inches at Pipestone. Moderate flooding occurred with crop and pasture land inundated, as well as the low water crossing on 250th Street near the South Dakota border, as Split Rock Creek below Jasper (gage site JSPM5) crested 4.6 feet above flood stage at 0200LST on September 21, with a lesser secondary crest at 2200LST on September 21. The river dropped below flood stage on September 26.

Flood, Pipestone

When
September 20, 12:00 PM CST to September 21, 10:00 AM CST
Where
Pipestone County, 2.48 mi E of Airlie to 2.3 mi W of Pipestone
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.020, -96.400

Heavy rainfall on September 18-20 brought a widespread 3 to 5 inches of rainfall with 4.66 inches at Pipestone. Moderate flooding occurred with crop and pasture land inundated as Pipestone Creek at Pipestone (gage site PIPM5) crested 2.2 feet above flood stage at 2000LST on September 20. The river dropped below flood stage on September 21.

Flood, Pipestone

When
September 20, 4:00 PM CST to September 22, 1:00 AM CST
Where
Pipestone County, 1.64 mi ESE of Airlie to 3.06 mi S of Airlie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.010, -96.420

Heavy rainfall on September 18-20 brought a widespread 3 to 5 inches of rainfall with 4.66 inches at Pipestone. Minor flooding occurred with crop and pasture land inundated as the North Branch of Pipestone Creek near Pipestone (gage site PSTM5) crested 0.4 foot above flood stage on September 21 at 0200LST.

Flood, Pipestone

When
September 20, 8:00 PM CST to September 21, 3:00 AM CST
Where
Pipestone County, 2.1 mi WSW of Cazenovia to 1.21 mi ESE of Airlie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.060, -96.420

Heavy rainfall on September 18-20 brought a widespread 3 to 5 inches of rainfall with 4.66 inches at Pipestone. Minor flooding occurred with crop and pasture land inundated as the North Branch of Pipestone Creek near Pipestone (gage site PSNM5) crested 0.1 foot above flood stage on September 21 at 0300LST, then dropped quickly below flood stage.

Flood, Lincoln

When
September 21, 3:00 AM CST to September 22, 3:00 AM CST
Where
Lincoln County, 1.21 mi NW of Lake Benton to 2.57 mi N of Verdi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.260, -96.320

Crop and pasture land was inundated, as well as portions of the Flandreau Golf Course, as levels on Flandreau Creek above Flandreau climbed to 1.1 feet above flood stage (gage site FCRS2) on September 21. The river returned quickly below flood stage on September 22.

Flood, Pipestone

When
September 21, 3:00 AM CST to September 22, 3:00 AM CST
Where
Pipestone County, 8.91 mi N of Cazenovia to 7.77 mi N of Cazenovia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.197, -96.351

Crop and pasture land was inundated, as well as portions of the Flandreau Golf Course, as levels on Flandreau Creek above Flandreau climbed to 1.1 feet above flood stage (gage site FCRS2) on September 21. The river returned quickly below flood stage on September 22.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782686, 782688, 782446, 782447, 782445, 782443, 782444.